Published online May 28, 2015. doi: 10.3748/wjg.v21.i20.6422
Peer-review started: January 20, 2015
First decision: February 10, 2015
Revised: February 26, 2015
Accepted: April 9, 2015
Article in press: April 9, 2015
Published online: May 28, 2015
Sinusoidal obstruction syndrome (SOS), previously known as hepatic veno-occlusive disease, is a rare disorder in solid organ transplant patients, and is an uncommon complication after liver transplantation. Severe SOS with hepatic failure causes considerable mortality. Tacrolimus has been reported to be an offending agent, which potentially plays a role in the pathophysiological process of SOS. SOS due to tacrolimus has been reported in lung and pancreatic transplantations, but has never been described in a liver transplant recipient. Herein, we present a case of SOS after liver transplantation, which was possibly related to tacrolimus. A 27-year-old man developed typical symptoms of SOS with painful hepatomegaly, ascites and jaundice after liver transplantation, which regressed following withdrawal of tacrolimus. By excluding other possible predisposing factors, we concluded that tacrolimus was the most likely cause of SOS.
Core tip: We describe a rare case of sinusoidal obstruction syndrome following liver transplantation, which was possibly related to tacrolimus. We believe that this condition is uncommon and has rarely been reported in liver transplant recipients.